A 59‐year‐old man with psoriatic arthritis, type 2 diabetes, and HIV presented with uncontrolled diabetes. His blood glucose level was 567 mg/dL. His diabetes had been previously well controlled with glimepiride 2 mg a day. His last hemoglobin A1c was 6.0. He had been previously maintained on stable doses of prednisone, adalimumab, and methotrexate for his psoriatic arthritis. However, the patient reported that he had stopped taking his weekly methotrexate injections 2 months prior to this admission because of a nationwide manufacturing shortage. He began to experience blurry vision 2 weeks after discontinuing the methotrexate. He noticed that his fasting glucose was elevated to the 200‐300 range in the following month. There were no other changes in his medications or diet. Following discharge, his glucose remained difficult to control. His repeat hemoglobin A1c went up to 9.2. Once methotrexate became available again, his glucose control improved remarkably. He reported that his fasting glucose was maintained around 125 mg/dL. His repeat hemoglobin A1c was 7.0 6 weeks later.
This patient's hyperglycemia was temporally associated with discontinuation of methotrexate. This is not a well‐known association. A literature review found only 1 case report describing this phenomenon In the previously described case, a patient with mixed connective tissue disorder developed DKA requiring up to 520 units of insulin a day after her metholrexale dose was tapered. Similar to our patient, once the methotrexate dose was increased, there was a simultaneous normalization of serum glucose levels. Hyperglycemia reoccurred 6 months later when her methotrexate was again tapered and resolved when the dose was increased. In her case, rheumatologic symptoms had worsened after methotrexate was tapered raising the possibility that the hyperglycemia might have been mediated by a worsening inflammatory state. However, our patient had not noticed any changes in his psoriatic arthritis and his ESR and CRP had remained stable, suggesting that the hyperglycemia associated with the discontinuation of methotrexate may be independent of the underlying inflammatory state.
This case represents an unusual cause of poorly controlled diabetes. It should be considered in the differential for patients on methotrexate admitted with unexplained hyperglycemia.
K. Xu, none.